Florida, 2010Funnel Cloud in Florida, September 1, 2010
September 1, 2010 · NWS MLB · 1 event in 1 county or zone
A weather spotter observed a funnel cloud for approximately 10 minutes, a few miles south of State Road 60.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather spotter observed a funnel cloud for approximately 10 minutes, a few miles south of State Road 60.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 1, 5:40 AM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Sep 1, 5:40 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
640 AM EDT WED SEP 1 2010
.UPDATE...SWELLS ARE GETTING TO THE NEAR SHORE WATERS A LITTLE
FASTER THAN PREV ANTICIPATED THIS MORNING. ALSO...WINDS OVER THE
ATLANTIC HAVE DROPPED TO CLOSER TO 15KT. CONSEQUENTLY...WILL
HOIST SCA FOR SEAS FOR THE NEARSHORE WATERS AT THIS TIME...AND
CHANGE TODAY'S SCA FOR THE OFFSHORE LEGS TO AN SCA FOR SEAS.
&&
CRISTALDI
&&
.PREVIOUS DISCUSSION...
...WINDY CONDITIONS EXPECTED ALONG THE COAST TODAY...
...INCREASING SEAS AND SURF STARTING TONIGHT WITH BEACH EROSION
LIKELY FOR SEVERAL HIGH TIDE CYCLES THROUGH EARLY FRIDAY MORNING...
CURRENT...HIGH PRESSURE RIDGE AXIS REMAINS ANCHORED FROM THE TN
VLY EWD INTO THE ATLC...WITH TIGHT PGRAD LCLY PRODUCING BREEZY
EAST-ENE FLOW. FEW CLUSTERS OF SHRA EARLIER OVER SRN CWA HAVE
PRETTY MUCH DISSIPATED WITH JUST A FEW SMALL BANDS OVER LAKE OKEE
AND SOUTH OF MARTIN COUNTY AND THE ADJCT ATLC. WINDS KEEPING TEMPS
UP ALONG THE COAST (79-82F) WITH CURRENT READINGS AROUND 75F OVER
THE INTR. MAJOR HURCN EARL IS LOCATED NR 24N71W AND MOVG NW ATTM.
TDY/TNGT...MAIN INFLUENCE TO LCL WX WL BE HURCN EARL ...WHICH WILL
MOVE NW TO ABOUT THE LATITUDE OF JUPITER INLET (27N) WHILE BTWN
73-74W...BEFORE TURNING NWD ALONG 75W LATER TNGT AND MOVING ABEAM
OF NE FL BY SUNRISE THU. PGRAD REMAINS TIGHT TDY WHILE WINDS GRDLY
BACK MORE TWD NE...CONTINUING TO BACK TO NRLY WHILE SLACKENING
SOME TNGT. SUSTAINED WINDS NEAR 20 MPH/GUSTY EXPECTED ALONG THE
COAST THIS AFTN. HAVE COORD WITH JAX ON ISSUING LAKE WIND ADV FOR
COASTAL AREAS TDY.
DRY AIR MASS IN PLACE PRECLUDES PRECIP CHCS THRU TNGT. MAX TEMPS
89-90F ALONG THE COAST AND L90S INLAND...WITH MINS IN THE L70S
INLAND AND M-U70S ALONG THE COAST.
THURS...LATEST NHC FORECAST PLACES HURRICANE EARL ROUGHLY 350 MILES
EAST OF DAYTONA BEACH BY EARLY THURSDAY MORNING. EARL IS THEN
EXPECTED TO CONTINUE TO MOVE QUICKLY NORTH THROUGH THE DAY. MAIN
IMPACT FROM EARL FOR ECFL ON THURS WILL CONTINUE TO BE FROM THE
LARGE SWELLS IT WILL GENERATE OVER THE COASTAL WATERS. THESE SWELLS
WILL CREATE HAZARDOUS BOATING CONDITIONS OVER THE MARINE WATERS AND
LARGE BREAKING WAVES ALONG THE COAST. A HIGH SURF ADVISORY WILL
CONTINUE INTO THURS AND THURS NIGHT DUE TO THESE DANGEROUS BREAKING
WAVE CONDITIONS.
OTHERWISE WEATHER ACROSS THE AREA SHOULD REMAIN FAIRLY TAME...WITH
ONLY A SLIGHT CHANCE FOR SHOWERS OVER THE COASTAL WATERS AND DRY
CONDS EXPECTED OVER LAND DUE TO OUTER PERIPHERY SUBSIDENCE FROM
EARL. NORTH WINDS MAY BE SLIGHTLY BREEZY THROUGH THE AFT AROUND 15
MPH WITH HIGHER GUSTS...MAINLY ALONG THE VOLUSIA AND BREVARD
COASTLINE. HOWEVER ELSEWHERE WINDS SPEEDS SHOULD GENERALLY RESIDE UP
TO AROUND 10 MPH. SKIES WILL BE PARTLY CLOUDY WITH HIGHS IN THE LOW
90S.
AS EARL CONTINUES TO PUSH N/NE AWAY FROM THE AREA THURS NIGHT...
WINDS WILL WEAKEN ACROSS ECFL AND SKIES WILL BECOME MOSTLY
CLEAR. LOWS WILL REACH THE LOW/MID 70S.
FRI...SFC HIGH PRESSURE RIDGE WILL REBUILD WESTWARD...SOUTH OF
FLORIDA INTO FRI. MOISTURE WILL INCREASE OVER THE SOUTH AND MAY
ALLOW FOR ISOLATED SHOWERS/STORMS TO FORM ALONG THE INLAND MOVING
SEA BREEZE SOUTH OF THE CAPE. HAVE KEPT RAIN CHANCES AROUND 20% FOR
THIS AREA WITH DRY CONDS EXPECTED FROM ORLANDO AREA NORTHWARD. TEMPS
LOOK TO BE SLIGHTLY WARMER FRI AS ECSB NOT EXPECTED TO PENETRATE
VERY FAR INLAND. HIGHS EXPECTED TO BE IN THE MID 90S OVER THE
INTERIOR AND LOW 90S ALONG THE COAST.
SAT-TUES...FRONTAL BOUNDARY BUILDING INTO THE SOUTHEAST U.S. BY
EARLY SATURDAY WILL WEAKEN AS IT CONTINUES TO PUSH SLOWLY SOUTH INTO
NRN FLORIDA DURING THE WEEKEND. AS THIS BOUNDARY FADES...AN AREA OF
HIGH PRESSURE WILL GRADUALLY BUILD IN OVER THE MID ATLANTIC COAST
AND REMAIN IN PLACE INTO EARLY NEXT WEEK. ELEVATED MOISTURE WILL
REMAIN SOUTH OF THE FRONT DURING THE WEEKEND AND THEN WILL BE
MAINTAINED AS EASTERLY FLOW INCREASES INTO THE BEGINNING OF THE
WORK WEEK. RAIN CHANCES WILL HOWEVER REMAIN FAIRLY LOW AS WARM MID
LEVEL TEMPS WILL KEEP INSTABILITY BELOW NORMAL SO HAVE POPS AROUND
20-30% THROUGH THE PERIOD. TEMPS LOOK TO STAY NEAR TO SLIGHTLY
ABOVE NORMAL.
&&
.AVIATION...VFR WITH GUSTY NE/ENE WINDS (050-080) TO 22-24KT THIS
AFTN.
&&
.MARINE...
WED-WED NIGHT...WITH CTR OF MAJOR HURCN EARL GETTING NORTH
OF THE NRN BAHAMAS BY 00Z AT A LON OF 73-74W...LARGE SWELLS WILL
OVERSPREAD MARINE AREA IN SHORT ORDER AND HAVE SIGNIFICANT IMPACT
UPON THE SURF ZONE/COAST STARTING WITH THE FIRST HIGH TIDE OF
EARLY THU MORNING (~130-215 AM). BOTH WNAWAVE AND LCL SWAN MODEL
PRODUCE SEAS 7-10 FEET NR SHORE AND 12-16FT OFFSHORE BY LATE TNGT.
THESE CONDS EASILY WARRANT HIGH SURF AVD CONDS...AND AS SUCH...
HAVE COORD WITH JAX/CHS ON STARTING IT UP AT 04Z (MIDNIGHT) TNGT.
THRUS-THURS NIGHT...LATEST NHC GUIDANCE HAS HURRICANE EARL BUILDING
AS CLOSE AS ROUGHLY 350 MILES OFFSHORE FROM DAYTONA BEACH (AROUND
75W) BY EARLY THURS MORNING. IT WILL BE FROM THIS POINT INTO THURS
AFT THAT THE LARGEST SWELLS FROM HURRICANE EARL WILL IMPACT THE
COASTAL WATERS. WNAWAVE AND SWAN GUIDANCE ARE FAIRLY SIMILAR SHOWING
WAVES UP TO 9 TO 12 FT NEARSHORE AND AS HIGH AS 13-17 FT OFFSHORE.
SO CURRENT FORECAST REFLECTS THESE VALUES. WITH THESE WAVE HEIGHTS
COMBINED WITH LARGE PERIODS AROUND 13-15 SEC...LARGE BREAKING WAVES
ARE EXPECTED ALONG THE COAST WITH A HIGH SURF ADVISORY CONTINUING
THROUGH THE DAY AND INTO THE EVENING HOURS.
WINDS WILL BE OUT OF THE N/NW UP TO 15-20 KTS OFFSHORE AND 10-15 KTS
NEARSHORE THURS AND GRADUALLY DECLINE INTO THE EVENING HOURS AS
EARL CONTINUES TO BUILD NORTHWARD AWAY FROM THE AREA.
FRI-SUN...NORTHEAST SWELLS WILL CONTINUE TO DECLINE LATE WEEK
INTO THE WEEKEND. WAVE HEIGHTS LOOK TO FALL BELOW 7 FT BY FRI AFT
SO WILL CONTINUE TO RUN SCA THROUGH THIS TIMEFRAME.
HIGH TIDE TIMES THURSDAY THROUGH FRIDAY MORNING...
THURS AM 9/2 THURS PM 9/2 FRI AM 9/3
DAYTONA BEACH 207 AM 250 PM 308 AM
CAPE CANAVERAL 139 AM 244 PM 248 AM
SEBASTIAN INLET 157 AM 302 PM 306 AM
FORT PIERCE 214 AM 319 PM 323 AM
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 89 75 90 74 / 10 10 10 10
MCO 92 72 92 74 / 10 10 10 10
MLB 89 77 89 74 / 10 10 10 10
VRB 89 76 90 72 / 10 10 10 10
LEE 92 71 93 74 / 10 10 10 10
SFB 91 73 93 74 / 10 10 10 10
ORL 92 73 92 75 / 10 10 10 10
FPR 89 75 90 72 / 10 10 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING FOR COASTAL VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN
BREVARD-SOUTHERN BREVARD-ST. LUCIE.
HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM EDT FRIDAY FOR
COASTAL VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN BREVARD-
SOUTHERN BREVARD-ST. LUCIE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM FRIDAY FROM
FLAGLER BEACH TO JUPITER INLET OUT 60 NM.
&&
SHORT TERM/AVIATION...CRISTALDI
LONG TERM....WEITLICHHazardous weather outlook, Sep 1, 10:19 AM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1119 AM EDT WED SEP 1 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-020000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1119 AM EDT WED SEP 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...RIP CURRENT IMPACT...
INCREASING SWELLS FROM HURRICANE EARL WILL PRODUCE A HIGH RISK
FOR STRONG RIP CURRENTS IN THE SURF ZONE TODAY. IN ADDITION...
INCREASINGLY ROUGH SURF WITH LARGE BREAKING WAVES OF UP TO 5 FEET
CAN EASILY DISORIENT YOU ALONG WITH POTENTIALLY CAUSING
INJURY...KEEPING YOU FROM SAFELY COMING BACK ASHORE.
DOZENS OF RESCUES ALONG WITH ONE SURF RELATED FATALITY HAVE BEEN
REPORTED OVER THE PAST SEVERAL DAYS IN VERY HAZARDOUS OCEAN
CONDITIONS ASSOCIATED WITH THE PASSAGE OF DANIELLE LAST WEEK.
DUE TO THE DANGEROUS CONDITIONS AT AREA BEACHES...BEACH GOERS ARE
ADVISED AGAINST ENTERING THE WATER AT ALL TODAY AND TONIGHT.
REMEMBER...CARRYING FLOTATION DEVICES INTO THE WATER WILL NOT
INSURE YOUR SAFETY.
A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING SEAWARD FROM
THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS INTO DEEPER
WATER BEYOND THE SANDBAR. IF CAUGHT IN A RIP CURRENT TRY TO
REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COASTLINE
UNTIL FREE FROM THE PULL OF THE CURRENT AND THEN RETURN TO SHORE.
DO NOT TRY TO SWIM DIRECTLY BACK TO SHORE AGAINST THE CURRENT
SINCE THIS IS USUALLY WHAT CAUSES MOST RIP CURRENT DROWNINGS.
...COASTAL FLOOD IMPACT...
BEACH EROSION WILL BE POSSIBLE AROUND THE TIMES OF HIGH TIDES OVER
THE NEXT FEW DAYS STARTING THIS AFTERNOON BETWEEN 145 AND 215
PM...AND EARLY THURSDAY MORNING BETWEEN 130 AND 215 AM.
...WIND AND SEA IMPACT...
INCREASING SWELLS FROM EARLY WILL CAUSE NEAR SHORE SEAS TO BUILD
TO 6 TO 8 FEET NEAR SHORE THIS AFTERNOON...AND 8 TO 11 FEET
OVERNIGHT. BEYOND 20 NAUTICAL MILES...SEAS WILL BE AS HIGH AS 11
FEET LATE TODAY BUILDING UP TO 15 FEET LATE TONIGHT. A SMALL CRAFT
ADVISORY REMAINS IN EFFECT. THE LONG PERIOD SWELL WILL MAKE FOR
VERY HAZARDOUS CONDITIONS NEAR INLETS AND OTHER OCEAN ENTRANCES.
SMALL CRAFT SHOULD REMAIN IN PORT.
...HIGH WIND IMPACT...
EAST TO NORTHEAST WINDS OF AROUND 20 MPH WITH HIGHER GUSTS WILL
PRODUCE HAZARDOUS BOATING CONDITIONS ON AREA LAKES IN VOLUSIA...
BREVARD...INDIAN RIVER...SAINT LUCIE AND MARTIN COUNTIES THIS
AFTERNOON. CONDITIONS WILL ALSO BE ROUGH ON THE EXPOSED WESTERN
SIDE OF THE INTRACOASTAL WATERWAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
LONG PERIOD SWELLS FROM HURRICANE EARL ARE EXPECTED TO PEAK ON
THURSDAY...WITH LARGE BREAKING WAVES OF UP TO 8 TO 10 FEET
EXPECTED. AS A RESULT...VERY ROUGH AND DANGEROUS SURF AND TIDES UP
TO 2 FEET ABOVE NORMAL WILL PRODUCE MINOR BEACH EROSION DURING THE
TIMES OF HIGH TIDE. A HIGH THREAT FOR RIP CURRENTS WILL CONTINUE
ON THURSDAY...AND A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH
THURSDAY NIGHT.
BOATING CONDITIONS ACROSS THE ATLANTIC WATERS ARE EXPECTED TO
GRADUALLY IMPROVE OVER THE HOLIDAY WEEKEND AS HURRICANE EARL
CONTINUES TO LIFT NORTHWARD AWAY FROM THE AREA. LINGERING LONG
PERIOD SWELL WILL MAKE FOR HAZARDOUS CONDITIONS NEAR INLETS AS
WELL AS A MODERATE TO HIGH THREAT FOR RIP CURRENTS.
A THREAT FOR LIGHTNING STORMS WILL INCREASE INTO EARLY NEXT WEEK
AS DEEPER MOISTURE RETURNS BACK INTO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MOSES/KELLY
Funnel Cloud, Indian River
- When
- September 1, 10:25 AM EST to 10:35 AM EST
- Where
- Indian River County, 1.8 mi WSW of (Vrb)vero Beach Muni
- Reported by
- Trained Spotter
- Coordinates
- 27.639, -80.447
A weather spotter observed formation of a funnel cloud a few miles south of his location along highway 60. The funnel persisted about 10 minutes and was photographed. Weather radar did not indicate any showers or storms in the area. The fair weather funnel cloud likely formed along a small-scale cloud boundary.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Louisiana, September 1 to 30, 2010$4.5 million · 9 events
- Drought in Mississippi, September 1 to 30, 2010$2.5 million · 5 events
- Hail and Damaging Winds in Texas, September 1 to 2, 20101 injured · $1.1 million · 1 in hail · 11 events
- Drought in Arkansas, September 1 to 30, 2010$600,000 · 2 events
- Damaging Winds in Texas, September 1, 2010$145,000 · 56 kt wind · 3 events
- Flash Flooding and Flood in Nebraska, September 1 to 2, 2010$30,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Missouri, September 1, 201023 events
- Drought in New Jersey, September 1 to 30, 201021 events
- Drought in Kentucky, September 1 to 30, 201019 events
- Tornado and Damaging Wind in Texas, September 1, 2010$20,000 · EF0 · 3 events
- Drought in Hawaii, September 1 to 30, 201014 events
- Tornadoes and Flash Flood in South Dakota, September 1 to 2, 2010EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249634.